Hail, Washington
- When
- May 25, 4:35 PM EST
- Where
- Washington County, 3 mi N of Halfway
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.667, -77.733
Penny size hail reported.
Thunderstorms spawned tornadoes in Washington and Frederick Counties. Other strong thunderstorms also produced wind and hail damage across North Central Maryland and the Metropolitan areas of Baltimore and Washington DC.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms spawned tornadoes in Washington and Frederick Counties. Other strong thunderstorms also produced wind and hail damage across North Central Maryland and the Metropolitan areas of Baltimore and Washington DC. Downed trees and power lines caused power outages for over 100,000 customers. Penny to golfball size hail damaged cars and gardens. Lightning strikes started a number of house fires according to Fire and Rescue Personnel. Maryland State Police responded to several accidents blamed on the pelting hail and ponding of water on roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:30 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT TUE MAY 25 2004 .SHORT TERM... WEAK FRONT ACROSS THE NORTHERN CWA IS SLOWLY PUSHING BACK NORTH INTO PA. ALSO WEAK MID LEVEL BOUNDARY FROM OLD MCS IS ALSO MOVING ACROSS FROM WEST TO EAST. ATTM WE ARE STILL CAPPED....BUT ITS THE LINE OF THUNDERSTORMS DEVELOPING IN WESTERN WVA THAT WILL BE BRINGING MOST OF THE CONVECTION TO OUR CWA OVERNIGHT. THEN THE COLD FRONT WILL MOVE ACROSS THE FA ON WEDNESDAY WITH A CHC OF THUNDERSTORMS CONTINUING. HIGH TEMPS SIMILAR TO TODAY (IN THE MID 80S). ND .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY... MODELS ARE CONSISTENT IN SHOWING THE WEAK COLD FRONT STALLING ACROSS CNTRL/SRN VA WEDNESDAY NIGHT AND THURSDAY. A WEAK SHORTWAVE EMBEDDED IN THE ZONAL FLOW SHOULD BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. MODELS DIFFER ON THE EXACT TIMING OF THE WAVE...BUT WENT CLOSER TO THE ETA MODEL ON TIMING AND INTRODUCED CHANCE POPS FOR THURSDAY. BY FRIDAY MORNING THE BUILDING RIDGE OVER THE NRN PLAINS WILL HELP AMPLIFY THE TROUGH OVER THE EAST. THIS COMBINED WITH LINGERING INSTABLILITY SHOULD BE ENOUGH TO WARRENT CHANCE POPS FOR FRIDAY. OVER THE WEEKEND...EXPECT A DRY AND STABLE AIR MASS TO MOVE INTO THE REGION BEHIND THE COLD FRONT ON SATURDAY. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN DIGGING A DEEP TROUGH IN THE CENTRAL PLAINS BY SUNDAY. THE BUILDING DOWNSTREAM RIDGE OVER THE EAST SHOULD ASSIST IN PUSHING THE FRONT NWD AS A WARM FRONT...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WITH A SLIGHT WARMING TREND THROUGH MEMORIAL DAY. TEW && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1015 AM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1015 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY CONTAIN STRONG GUSTY WINDS...HAIL... AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY... FRIDAY NIGHT... AND SUNDAY AND MONDAY. SOME OF THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. ND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1216 PM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-260000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1216 PM EDT TUE MAY 25 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... AS A WARM FRONT PUSHES TO THE NORTHEAST THIS AFTERNOON...A MIDLEVEL DISTURBANCE APPROACHING FROM THE WEST WILL TRIGGER SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH GUSTY TO DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL EXPECTED AS THE MAIN THREATS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT TUE MAY 25 2004 MDZ001>003-VAZ021-025>031-WVZ048>055-252130- ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GARRETT MD- GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV- MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA- WASHINGTON MD- 310 PM EDT TUE MAY 25 2004 ...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HEADING INTO THE AREA FROM THE WEST... AT 3:10 PM...DOPPLER RADAR SHOWED A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA AND WESTERN PENNSYLVANIA...MOVING EAST AT 40 MPH. THESE STORMS WILL NEAR THE ALLEGHENY FRONT AND HIGHLANDS BETWEEN 4:00 PM AND 4:30 PM...SPREADING EAST ACROSS THE SHENANDOAH VALLEY TO THE BLUE RIDGE BY 6:00 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAIN. RESIDENTS IN THESE AREAS SHOULD MONITOR NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 409 PM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-260204- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 409 PM EDT TUE MAY 25 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND EVENING... AN UPPER LEVEL DISTURBANCE AND A NORTHWARD MOVING WARM FRONTAL BOUNDARY WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS 60 TO 70 MPH...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Sterling radar (KLWX), 80 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
10 thunderstorm wind, 4 hail, 3 lightning, 2 tornado. Local standard time, as filed.
Penny size hail reported.
A weak tornado touched down 1 mile southwest of Leitersburg, MD. The storm tracked from northwest to southeast. Damage from the tornado include a peeled barn roof, structural damage to several homes and numerous downed trees. Quarter to golf ball size hail was also reported.
Quarter to golf ball size hail associated with a tornadic thunderstorm caused damage to crops and a couple of cars in the Leitersburg community.
Several buildings with roof damage and partial building collapses.
A very weak tornado touched down about one-half mile from the Frederick and Washington County line.The storm remained over rural areas and rugged terrain.
Trees down across the county.
Nickel size hail reported.
Trees and power lines down countywide.
Trees down.
Several trees and power lines down.
Trees and power lines down across the county.
Many trees and power lines down in north Anne Arundel County.
Building fire caused by lightning. Damage amount unknown.
House fire due to lightning. Damage amount unknown.
Trees down on power lines.
Lightning caused severe damage to a home in Montgomery County.
Nickel size hail reported.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyThe tornado archive for Maryland, 2004Warnings in Maryland, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396356, 5396435, 5396437, 5396357, 5396358, 5396436, 5396359, 5396360, 5396361, 5396362, 5396363, 5396364, 5396365, 5396432, 5396433, 5396366, 5396434, 5396367, 5396368.